Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
168 Doctors are Online

Lightheadedness, racing heart and tingling in hands. Taking prilosec. EKG normal. Symptoms due to GERD or anxiety? GERD

User rating for this question
Very Good
Answered by

Practicing since : 2004
Answered : 1835 Questions
Can GERD cause light headedness, and a racing heart and tingling in your hands? One doctor said I was having anxiety attacks but that would be new for me and it seems to happen after I eat. I just started prilosec but just had another "attack" while on the prilosec. My neck feels really constricted and like I have a bowling ball on my chest. I visited a med center before for the symptoms and they said my enzymes and EKG were normal. Had full bloodwork around 30 days ago - hormones were out of whack thus the compounding hormones but thyroid checked out fine along with everything else. Doc did have me on DHEA but read there could be a link to migraines with DHEA - something to do with melatonin - so I stopped the DHEA to try to get rid of the migraines which know I think were sinus induced. The tightness in my neck and jaw seem really weird.
Posted Wed, 2 May 2012 in Anxiety and Stress
Answered by Dr. Ashish Mittal 14 hours later
Thanks for your query.

I appreciate your efforts for medical consultation in so much distress.

Important aspects of your query are:
•     46 year old female
•     Known case of GERD
•     History of exacerbation of anxiety with Prilosec (omeprazole)
•     Currently on temazapem for sleep, compounding hormones, two baby aspirin a day and Imitrex for migraines
•     Complaints of: Anxiety, light headedness, palpitation, tingling in hands , neck spasm, jaw tightness, sleep difficulty and heaviness of chest
•     Normal EKG, blood work and thyroid investigation

GERD does not cause light headedness, racing heart and tingling in hands. But GERD can cause abdominal pain, cough and burning sensation in stomach. Even with prilosec which is used for GERD there was increase in anxiety.

Your all symptoms and normal investigation can be explained by anxiety disorders as diagnosed by one of your doctor in past.

Common symptoms of anxiety disorders: anxiety, nervousness, restlessness, mild irritability, excessive worry regarding own wellbeing and health, tremor, muscle spasm leading to pain in multiple parts of body, heaviness in body, easy fatigability, palpitation, sleep difficulty and dry mouth. Many of your complaints are matching with this.

You may need help of psychiatrist to treat your anxiety. It is not clear if you received any treatment in past for anxiety. As you are having multiple symptoms then combined treatment in form behaviour therapy and drug therapy will be best in your case.

In drug treatment two types of medicine used. For immediate relief of anxiety benzodiazepines group of medicines are used and for long term relief most commonly SSRI (selective serotonin reuptake inhibitors are used. SSRI takes around 3-4 weeks to show its effect and behaviour therapy also takes weeks to show its effect.

I hope this information has been both informative and helpful for you. In case of any doubt, I will be available for follow ups.

Wish you good health.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask a Psychiatrist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor